Georgia, 2009

Damaging Winds in Georgia, June 18, 2009

June 18, 2009 · NWS CAE · 5 events in 3 counties and zones

Scattered thunderstorms produced downburst winds that took down trees and powerlines around the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced downburst winds that took down trees and powerlines around the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 18, 1:15 PM EST, 4 hours earlier.

Area forecast discussion, Jun 18, 1:15 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT THU JUN 18 2009

.SYNOPSIS...
THUNDERSTORMS ARE EXPECTED TO AFFECT OUR REGION LATE TODAY AND
TONIGHT...WHICH COULD POSSIBLY BE SEVERE. AN UPPER RIDGE WILL BUILD
OVER THE REGION FRIDAY AND SATURDAY PROVIDING HOT TEMPERATURES. A
WEAK FRONT WILL MOVE THROUGH SUNDAY...AND ANOTHER FRONT MAY AFFECT
OUR REGION MONDAY. TEMPERATURES ARE NOT EXPECTED TO BE AS HOT SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEATHER QUIET OVER OUR REGION CURRENTLY IN WAKE OF MCS AND UPPER
LEVEL DEBRIS CLOUDINESS THAT AFFECTED US EARLY THIS MORNING.
LATER THIS AFTERNOON...WILL EXPECT DESTABILIZATION WITH CONTINUED
SUNSHINE AND WARMING. MCS CURRENTLY OVER E KY/TENN WILL CONTINUE
TO MOVE CLOCKWISE AROUND THE UPPER RIDGE/RING OF FIRE...AND MAY
AFFECT OUR REGION LATE TODAY INTO TONIGHT. REGARDLESS OF THAT
FEATURE...OTHER THUNDERSTORMS COULD DEVELOP GIVEN MODERATE TO
STRONG INSTABILITY IN PLACE. SPC MAINTAINS SLIGHT RISK OF SEVERE
OVER MOST OF OUR FA...AND UPGRADED TO A MODERATE RISK JUST NW OF
OUR FA WHERE THERE IS A GREATER CHANCE OF MCS STAYING INTACT AND
AFFECTING THAT AREA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION FRI/SAT...WITH
A LOW LEVEL DOWNSLOPE FLOW DEVELOPING. IT APPEARS THAT ENOUGH
ATMOSPHERIC MOISTURE AND INSTABILITY WILL BE PRESENT...ALONG WITH
CONVERGENCE NEAR LEE SIDE TROUGH OR SEA BREEZE...TO WARRANT A SLIGHT
CHANCE POP FRI AFTN/EVE. THINK HIGH SOIL MOISTURE FROM RECENT RAINS
MAY ACT TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. LATEST MOS
TRENDING DOWN A LITTLE WITH THE DEWPOINTS. AT THIS TIME...SATURDAY
APPEARS WILL BE THE WARMEST DAY WITH HIGHEST HEAT INDEXES. WILL
CONTINUE TO FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS
TIME...CONFIDENCE OF HEAT INDEX VALUES OF 105 OR HIGHER FOR TWO
HOURS OR MORE NOT QUITE SUFFICIENT ENOUGH FOR HEAT ADVISORY FOR
FRIDAY. HOWEVER...ONE MAY NEED TO BE CONSIDERED FOR SATURDAY. THESE
ARE TYPICALLY ISSUED 12 TO 24 HOURS IN ADVANCE DEPENDING ON
CONFIDENCE LEVEL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG
THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH
SUNDAY...WHICH COULD BE FOCSUING MECHANISM FOR CONVECTION. EXPECT
SOME WEAK COOL ADVECTION BEHIND THE FRONT...REDUCING MAX
TEMPS. LATEST RUNS OF THE GFS INDICATING A FRONT ON MONDAY WITH
IMPULSE RIDING SE ALONG IT NEAR OUR REGION. ECMWF DOES NOT SEEM TO
INDICATE THE FEATURE. WILL ACCEPT HPC GUIDANCE OF CHANCE POP
MONDAY. WITH UPPER RIDGE TO OUR WEST...PERHAPS OUR REGION COULD BE
IN THE RING OF FIRE AGAIN NEXT WEEK...BUT CONFIDENCE NOT HIGH
ENOUGH AT THIE TIME FOR ANYTHING GREATER THAN SLIGHT CHANCE
DIURNAL POPS...PER GFS ENSEMBLE MOS AVERAGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGH 21Z. A STRONG CONVECTIVE SYSTEM CROSSING KY
EARLY THIS AFTERNOON WILL CONTINUE MOVING SOUTHEAST. IF THIS SYSTEM
HOLDS TOGETHER OVER THE MOUNTAINS, IT COULD AFFECT THE TAF SITES IN
THE 21Z-04Z TIME-FRAME. MODELS INDICATING MODERATE TO STRONG
INSTABILITY THIS AFTERNOON AND EVENING. MODELS ALSO INDICATING
MVFR FOG AT KAGS/KOGB BETWEEN 07Z AND 12Z FRIDAY. WILL HOLD OFF
WITH THE MENTION OF FOG SINCE CLOUD COVER IS DEPENDENT ON
CONVECTIVE SYSTEM. AFTER 13Z FRIDAY...EXPECT VFR CONDITIONS AS THE
UPPER LEVEL RIDGE BUILD INTO THE AREA.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY...OTHERWISE VFR
CONDITIONS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

PUBLIC...DCM
AVIATION...10
Hazardous weather outlook, Jun 18, 5:11 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
611 PM EDT THU JUN 18 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
611 PM EDT THU JUN 18 2009

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 ARE EXPECTED
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 18, 5:15 PM EST to 5:17 PM EST
Where
Burke County, 7.01 mi WSW of Waynesboro Burke Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.986, -82.109

EM reported trees down on hwy 56.

Thunderstorm Wind, Richmond

When
June 18, 5:53 PM EST to 6:00 PM EST
Where
Richmond County, Augusta
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
33.480, -81.970

SKYWARN spotters reported trees and powerlines down around Augusta, especially on Lumpkin road on the south side of town.

Thunderstorm Wind, Columbia

When
June 18, 6:05 PM EST to 6:07 PM EST
Where
Columbia County, Harlem
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
33.420, -82.320

SKYWARN spotters reported trees down on Bell street, Trippe street, and Hecks streat.

Thunderstorm Wind, Richmond

When
June 18, 6:10 PM EST to 6:12 PM EST
Where
Richmond County, Ft Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Other Federal Agency
Coordinates
33.380, -82.130

MP's reported a tree down on 3 cars.

Thunderstorm Wind, Burke

When
June 18, 6:35 PM EST to 6:37 PM EST
Where
Burke County, Waynesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.080, -82.020

SKYWARN spotter reported trees down in the Greens Cut Community and on hwy 56.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166650, 166651, 166666, 166653, 166652.